Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 16, NWS Twin Cities, MN

December 19, 2016Sherburne County, Wright County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Dec 19, 2016, 12:24 PM CST for Sherburne County, Wright County, Minnesota. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2016, 12:24 PM CST (18:24 UTC)
Expired
Dec 23, 2016, 12:52 PM CST
In force
4 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Sherburne County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS43 KMPX 191824
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1224 PM CST MON DEC 19 2016

MNC141-171-211815-
/O.NEW.KMPX.FA.W.0016.161219T1824Z-161221T1815Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-Wright MN-
1224 PM CST MON DEC 19 2016

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  An Ice Jam in...
  Southeastern Sherburne County in central Minnesota...
  East central Wright County in central Minnesota...

* Until 1215 PM CST Wednesday

* At 1219 PM CST...the Sherburne and Wright County emergency
  management reported an ice jam along the Mississippi
  River...fromthe Highway 101 bridge in Elk River...to 170th Street
  near Big Lkae. 

River levels along the Mississippi River continue to rise...and will
likely cause flooding along the river...between Monticello and
Elk River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.
&&

LAT...LON 4530 9374 4531 9369 4531 9362 4532 9361
      4531 9358 4531 9355 4528 9355 4528 9374
      4530 9381 4532 9380

$$

DWE
5 follow-up statements
602 
WGUS83 KMPX 191843
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CST MON DEC 19 2016

MNC141-171-211815-
/O.CON.KMPX.FA.W.0016.000000T0000Z-161221T1815Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-Wright MN-
1243 PM CST MON DEC 19 2016

...A FLOOD WARNING FOR AN ICE JAM REMAINS IN EFFECT UNTIL 1215 PM CST
WEDNESDAY FOR SOUTHEASTERN SHERBURNE AND EAST CENTRAL WRIGHT
COUNTIES...

At 1241 PM CST, Sherburne and Wright County emergency management
officials reported an ice jam along the Mississippi River...from the
Highway 101 bridge in Elk River...to 170th Street near Big Lake. 

River levels along the Mississippi River continue to rise...and will
likely cause flooding along the river...between Monticello and Elk
River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4530 9374 4531 9369 4531 9362 4532 9361
      4531 9358 4531 9355 4528 9355 4528 9374
      4530 9381 4532 9380

$$

DWE
958 
WGUS43 KMPX 201723
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
1123 AM CST TUE DEC 20 2016

MNC141-171-221815-
/O.EXT.KMPX.FA.W.0016.000000T0000Z-161222T1815Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-Wright MN-
1123 AM CST TUE DEC 20 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in...
  Southeastern Sherburne County in central Minnesota...
  East central Wright County in central Minnesota...

* Until 1215 PM CST Thursday

* At 1115 AM CST, a long ice jam on the Mississippi River from the
  city of Elk River upstream is causing localized flooding of low
  property near the river. Flooding has been reported in Wright
  County in Otsego Park and further upstream near 101st Street.
  Flooding is also ocurring on the north side of the river near the
  Mississippi Oaks neighborhood. River levels will remain steady or
  slowly rise until the ice jam releases. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4530 9374 4531 9369 4531 9362 4532 9361
      4531 9358 4531 9355 4528 9355 4528 9374
      4530 9381 4532 9380

$$

CCS
478 
WGUS43 KMPX 212221
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
421 PM CST WED DEC 21 2016

MNC141-171-231815-
/O.EXT.KMPX.FA.W.0016.000000T0000Z-161223T1815Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-Wright MN-
421 PM CST WED DEC 21 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in...
  Southeastern Sherburne County in central Minnesota...
  East central Wright County in central Minnesota...

* Until 1215 PM CST Friday

* At 419 PM CST, a long ice jam on the Mississippi River from the
  city of Elk River upstream is causing localized flooding of low
  property near the river. Flooding has been reported in Wright
  County in Otsego Park and further upstream near 101st Street.
  Flooding is also ocurring on the north side of the river near the
  Mississippi Oaks neighborhood. River levels will remain steady or
  slowly rise until the ice jam releases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4530 9374 4531 9369 4531 9362 4532 9361
      4531 9358 4531 9355 4528 9355 4528 9374
      4530 9381 4532 9380

$$

CCS
482 
WGUS43 KMPX 222146
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
346 PM CST THU DEC 22 2016

MNC141-171-241815-
/O.EXT.KMPX.FA.W.0016.000000T0000Z-161224T1815Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-Wright MN-
346 PM CST THU DEC 22 2016

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  An Ice Jam in...
  Southeastern Sherburne County in central Minnesota...
  East central Wright County in central Minnesota...

* Until 1215 PM CST Saturday

* At 345 PM CST, a long ice jam on the Mississippi River from the
  city of Elk River upstream is causing localized flooding of low
  property near the river. Flooding has been reported in Wright
  County in Otsego Park and further upstream near 101st Street.
  Flooding is also ocurring on the north side of the river near the
  Mississippi Oaks neighborhood. River levels will remain steady or
  slowly rise until the ice jam releases.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4530 9374 4531 9369 4531 9362 4532 9361
      4531 9358 4531 9355 4528 9355 4528 9374
      4530 9381 4532 9380

$$

CCS
647 
WGUS83 KMPX 231852
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1252 PM CST FRI DEC 23 2016

MNC141-171-231859-
/O.CAN.KMPX.FA.W.0016.000000T0000Z-161224T1815Z/
/00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne MN-Wright MN-
1252 PM CST FRI DEC 23 2016

...THE FLOOD WARNING FOR AN ICE JAM HAS BEEN CANCELLED FOR THE
MISSISSIPPI RIVER IN SOUTHEASTERN SHERBURNE AND EAST CENTRAL 
WRIGHT COUNTIES...

The recent warmer temperatures have helped erode the ice jam on the
Mississippi River in Sherburne and Wright Counties. Flood waters
have receded as much as eight feet, and are no longer expected to
pose a threat to life or structures. Please continue to heed any
local road closures.

NOTE: the Flood Warning for the ice jam on the Elk River remains in
effect through this weekend.

LAT...LON 4530 9374 4531 9369 4531 9362 4532 9361
      4531 9358 4531 9355 4528 9355 4528 9374
      4530 9381 4532 9380

$$

CCS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Dec 19, 11:34 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 19, 11:34 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1134 AM CST Mon Dec 19 2016

.UPDATE...
Issued at 1128 AM CST Mon Dec 19 2016

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 414 AM CST Mon Dec 19 2016

Our one day tour below zero is over and the tables have turned
with respect to the cold weather. Yesterday, SD/ND/MN were the
coldest states in the lower 48. This morning, southwesterly flow
on the back side of a 1044mb high pressure bubble in the mid
Mississippi River Valley has warmed temperatures above zero in MN.
SD/ND/MN are now warmer early this morning than KS/MO/IL. And this
milder winter air is here to stay. Western WI is still much colder
this morning, but that will change fairly quickly after the sun
rises and the southwest breeze gets a little stronger. A more
zonal upper atmospheric pattern is setting up in the short term
and thus the transition to warmer temperatures. There is a robust
shortwave moving inland across the Pacific Northwest this morning.
This feature is bringing wind/rain/snow to Washington state this
morning, and will quickly track across the northern High Plains
and into northern Minnesota late tonight. Locally, this will
merely amount to an increase in cloud cover - in fact there will
be a few more high clouds by the noon hour in MN/WI. Light snow is
possible near the U.S./Canadian border tonight, but the southern
half of MN and west central WI will be dry.

.LONG TERM...(Tuesday through Sunday)
Issued at 414 AM CST Mon Dec 19 2016

Increased snow chances on again for Wednesday. There is still zero
doubt that the system will produce snow, but there is still some
uncertainty as to where. The model blended pops are too low
because the QPF is light. This synoptic setup will produce snow in
the warm advection area ahead of the upper level wave, so likely
pops seem warranted. Looking ahead, confidence as increased in a
winter storm over the Central Conus Dec 24-26. At this time, it is
too early to say where the surface low will track, but regardless
areas northwest of the track should see 6 to 10 inches of snow
with wind. This storm also appears to wrap in a lot of warm air,
so there will be P-type issues along and southeast of the low
track.

The two areas of interest are Wednesday and this coming weekend.
There is still discrepancy of were the heaviest snow will fall on
Wednesday, but a this time the most favored region is along and
north of I-94.  Warmer thermal profiles suggest lower snow ratios,
so should see only around 2 to 4 inches with the heaviest band of
snow.

Seasonably mild air will continue through the end of the work
week. The upper air pattern will be fairly zonal which is
favorable for lee side warming to our west. This adiabatically
warmed air spreads over the Midwest keeping temperatures near to
slightly above normal.

Over the weekend a longwave trough will dig along the west coast.
Forecast models are in good agreement in bringing this trough
from the desert southwest towards the Great Lakes. This will lead
to cyclogenesis and a strong winter storm. The GEM 19.00 is about
18 hours faster than the GFS, which is about 12 to 18 hours faster
than the ECMWF. There is also variability in the storm track, so
won't put much stock in any one solution. It is safe to say that
the Holiday travel plans will be impacted somewhere across the
Midwest this coming weekend. There is still plenty of time to
decide where and when exactly that will be.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1128 AM CST Mon Dec 19 2016

High clouds will prevail across the area throughout this TAF
period, mainly SCT in coverage but occasionally BKN and possibly
more than 1 layer from time to time. However, purely VFR levels
are expected. In western MN, stronger winds may produce BLSN from
time to time but this is not expected to prevail so have no
advertised lower than VFR visibility. Only other main concern will
be strong winds just off the deck. Model profiles are showing
40-50 kts for much of the next 24 hours with a 30-60 degree
directional difference so have highlighted LLWS for all sites for
this afternoon and from overnight tonight thru the first half of
tomorrow (some variance between sites).

KMSP...After a brief window of ongoing LLWS in/around the MSP
area, the winds aloft will settle down closer to 30 knots later
this afternoon through this evening. Low level winds increase
overnight to around 45 knots with more veering to WNW so have re-
introduced LLWS overnight thru much of tomorrow. Otherwise, VFR
conditions will prevail.

/OUTLOOK FOR KMSP/
Wed...IFR. -SN Likely. Wind E-SE 5-10 kts becoming NW.
Thu...VFR. Wind W 5 kts becoming SW.
Fri...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...CLF
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, Dec 19, 10:28 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 AM CST MON DEC 19 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1028 AM CST MON DEC 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UP TO A COUPLE INCHES OF LIGHT SNOW IS EXPECTED
WEDNESDAY...HIGHEST MAINLY ALONG AND NORTH OF INTERSTATE 94.

A POWERFUL WINTER STORM COULD IMPACT THE REGION THIS WEEKEND.
DETAILS AND TIMING AND LOCATION ARE STILL VERY UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.